Minnesota, 2024

Hail and Damaging Wind in Minnesota, July 6, 2024

July 6, 2024 · NWS FSD · 4 events in 2 counties and zones

Marginal mixed-layer instability and effective bulk shear around 30 knots led to weak organization of scattered storms during the late afternoon and evening hours from eastern South Dakota into southwest Minnesota. The strongest cells produced up to quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$103,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Marginal mixed-layer instability and effective bulk shear around 30 knots led to weak organization of scattered storms during the late afternoon and evening hours from eastern South Dakota into southwest Minnesota. The strongest cells produced up to quarter size hail. A deeper sub-cloud dry layer supported spotty stronger wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 6, 4:58 PM CST, 1 hour 22 minutes earlier. Its key messages:

  • Increasing coverage of showers and thunderstorms through this afternoon to mid evening, diminishing again by midnight tonight. A few strong to severe storms are possible with large hail and damaging winds the primary threats.
  • Patchy fog again possible tonight-early Sunday. Widespread dense fog is not expected, but isolated visibility below a mile is possible.
  • Unsettled weather continues early next week with spotty afternoon to early evening showers/storms Sunday-Wednesday. Severe weather is not expected.
  • Cooler than normal temperatures for early July through the early part of next week, but trending closer to normal by the end of the week.
Area forecast discussion, Jul 6, 4:58 PM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
558 PM CDT Sat Jul 6 2024

.KEY MESSAGES...

- Increasing coverage of showers and thunderstorms through this
  afternoon to mid evening, diminishing again by midnight
  tonight. A few strong to severe storms are possible with large
  hail and damaging winds the primary threats.

- Patchy fog again possible tonight-early Sunday. Widespread
  dense fog is not expected, but isolated visibility below a
  mile is possible.

- Unsettled weather continues early next week with spotty
  afternoon to early evening showers/storms Sunday-Wednesday.
  Severe weather is not expected.

- Cooler than normal temperatures for early July through the
  early part of next week, but trending closer to normal by the
  end of the week.

&&

.DISCUSSION...
Issued at 208 PM CDT Sat Jul 6 2024

Afternoon/Evening: Focus will be on the wave currently evident on WV
imagery diving through the central Dakotas as of early afternoon.
This will be entering an environment characterized by MLCAPE values
of up to 1000-1500 J/kg. While deep layer shear is weighted south of
I-90 away from the better dynamics, up to 30-35 kts of EBWD is
progged north of I-90 and may allow for some organization of
thunderstorms. Additionally, fairly straight hodographs may allow
for splitting cells in any of this more organized activity. Large
hail up to ping pong ball size appears to be the primary risk with
wind gusts up to 60-65 mph possible with an occasional sounding
showing a modest dry subcloud layer and DCAPE values approaching
1000 J/kg. While an extremely low potential, a muddled low level
wind profile can at times lend to a low end landspout potential
with non-supercell parameter between 0.5-2 through the deeper
convergence zones.

In terms of rainfall, PWATS around 1.25 and 850 mb dewpoints
exceeding 10C will likely allow for efficient rain rates in any
healthier thunderstorms, although activity looks progressive enough
to prevent any widespread issues. HREF PMM/LPMM do show the
potential of localized pockets to around 2-2.5 inches with most
locations less than that. While unwelcome in flood stricken areas,
don't suspect we'll see any significant river rises from the more
isolated amounts and instead focus for any problems will likely be
in urban and poor drainage areas.

Overnight: As has been the case the last couple of mornings, very
well could see some patchy fog in low lying areas. Have introduced
this mention into the forecast through the daybreak hours Sunday
morning.

Sunday: Another day where forecast soundings suggest the potential
for some scattered showers and thunderstorms in the afternoon and
early evening hours as the cooler upper low swings overhead. Lack of
a stronger wave likely keeps activity non-severe and less organized
than today. Will keep chance level POPs in the afternoon and early
evening hours. Temperatures again in the mid 70s to lower 80s.

Monday thru Wednesday: No real significant changes for the early to
mid work week as occasional weak waves slide down the backside of the
upper trough lending to occasional afternoon/evening shower chances.
At this time, the focus looks to be near and east of I-29.

Thursday and Friday: West coast ridging tries to build eastward and
should provide for drier conditions and warming temperatures.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 555 PM CDT Sat Jul 6 2024

Scattered thunderstorms will be possible across the area through
the evening, and there will be a risk of isolated severe storms.
Thunderstorms end from west to east by late evening, and with
very light winds there will be a possibility of patchy fog.
Additional shower and thunderstorm development will be possible
on Sunday afternoon and evening.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...Kalin
AVIATION...JM
Hazardous weather outlook, Jul 6, 11:45 AM CST, 6 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1245 PM CDT Sat Jul 6 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-071745-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
1245 PM CDT Sat Jul 6 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Greater coverage of showers and thunderstorms is expected this
afternoon and evening, with a Level 1 of 5 risk for severe storms.
Isolated large hail up to ping pong ball size, along with damaging
winds gusts to 65 mph are the primary threats. While unlikely, a
landspout cannot be ruled out. Locally heavy rain is also possible
with stronger storms. The strongest storms are expected between 3 pm
and 10 pm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Chances for mainly afternoon to early evening showers and storms
continue early next week, Sunday through Tuesday. While isolated
lightning is a threat with any storm, severe weather is not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Any reports of severe weather are
appreciated.

In the hours before

Local storm report, Jul 6, 4:23 PM CST, 1 hour 57 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
523 PM CDT Sat Jul 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     Tstm Wnd Gst     Tracy                   44.24N 95.62W
07/06/2024  M54 MPH          Lyon               MN   AWOS

            A 54 mph wind gust was recorded at the Tracy
            Municipal Airport.

&&

IG
Local storm report, Jul 6, 4:58 PM CST, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
558 PM CDT Sat Jul 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     Hail             3 NE Badger             44.51N 97.17W
07/06/2024  E1.00 Inch       Kingsbury          SD   Public

            Received a public report of quarter size.
            Time was estimated using radar.

&&

IG

The radar

The Sioux Falls radar (KFSD), 57 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pipestone

When
July 6, 6:20 PM CST to 6:22 PM CST
Where
Pipestone County, 0.69 mi S of Edgerton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.870, -96.130

Numerous 2 to 3 inch branches were downed by thunderstorm winds near downtown Edgerton.

Hail, Murray

When
July 6, 6:47 PM CST to 6:49 PM CST
Where
Murray County, 2.58 mi WNW of Hadley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.010, -95.900

Hail varied from pea to quarter size.

Hail, Murray

When
July 6, 6:53 PM CST to 6:55 PM CST
Where
Murray County, 0.5 mi W of Hadley
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.000, -95.860

Hail, Murray

When
July 6, 7:02 PM CST to 7:05 PM CST
Where
Murray County, 5.06 mi NNE of Hadley
Measured
1 in hail
Crop damage
$103,000
Reported by
Trained Spotter
Coordinates
44.070, -95.820

Quarter size hail produced considerable crop damage. Crop damage monetary losses are an estimate using data from the U.S. Department of Agriculture.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200010, 1200007, 1200008, 1200009.